New York, 2021

High Wind in New York, March 14, 2021

March 14, 2021 · NWS OKX · 5 events in 5 counties and zones

A strong cold front passed through the region with high winds in its wake.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front passed through the region with high winds in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 14, 12:14 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 14, 12:14 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
114 PM EDT Sun Mar 14 2021

.SYNOPSIS...
Cold front moves across the area today with high wind gust
potential. Behind the front an Arctic high pressure system north
of the Great Lakes region dips southeast into New York Monday.
High pressure will then move out into the Atlantic Tuesday into
Tuesday night. Meanwhile, a weak wave of low pressure will move
off the Mid-Atlantic coast Tuesday night into Wednesday. A
larger area of low pressure approaches Wednesday night and will
move across Thursday night. The low will move east of the region
on Friday with a strong high pressure area building in from the
north and west going into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Just a few minor adjustments to the forecast this morning. The
first was to bump up temperatures a degree or two, especially
across the NYC metro area, where temperatures warmed up a little
quicker than previous forecast. The second change was to bump
up cloud cover this afternoon and introduce a low chance for
isolated showers late this morning into the afternoon for the
entire area as a weak trough moves across the region this
afternoon.

Otherwise, expect windy conditions as the trough moves across
the region. A Wind Advisory remains in effect today to midnight
tonight as the pressure gradient tightens between the low over
the Canadian Maritime and the high pressure system entering the
Great Lakes causing strong steady northwest winds. Mostly dry
conditions will allow for deep mixing of strong winds aloft.
Model soundings show dry adiabatic profiles through 750 mb where
winds are around 40-50kts. Typically 925-950 mb is a good proxy
for wind gusts. Here winds are around 30-40kts by this
afternoon through the evening hours. There is uncertainty with
exactly how much of these whens will mix into the surface, but
regardless proper precautions should be taken to prepare for
strong winds throughout the day today.

With the northwest winds and deep mixing dew points fall into
the single digits this afternoon. The resulting low RH values
around and less than 30% along with the already dry vegetation
lead to the enhanced potential for rapid fire spread if ignition
occurs. A Red Flag Warning is in effect for Northeastern New
Jersey and Southern Connecticut and a special weather statement
is in place for our New York counties.

Temperatures reach the upper 40s by the afternoon with some
areas reaching the 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
As the jet max over southern New York exits to the south
tonight, the Arctic high pressure system near the Great Lakes
enters from the north. This relaxes the pressure gradient
allowing winds to settle around 10-15 kts during the evening
though gusts up to 30 kts are still possible. Temperatures
plummet back into the low 20s for the city and across Long
Island with low temperatures in the teens for the Lower Hudson
Valley and southern Connecticut. This begins a resurgence of
Winter-like temperatures to start the week.

A dry and cloudless Monday is in store. As the Arctic airmass
settles into New England, temperatures locally will struggle to
reach the mid and upper 30s by the afternoon, but with a steady
northwest wind temperatures will feel like they are in the 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A series of shortwaves move across Tuesday night through
Wednesday. At the surface, a weak wave of low pressure will
approach from the west but will stay well south of the region.
The precipitation associated with the wave may reach far enough
north to get into the local forecast region Tuesday night into
Wednesday. Chance POPs were shifted more towards Tuesday night
with snow showers in the forecast. Slight chance POPs for rain
showers are in the forecast for Wednesday. Overall though, the
wave of low pressure is not expected to produce much
precipitation so any precipitation is expected to be light.

A weak pressure gradient resides over the area Wednesday before
another area of low pressure approaches. This will be a larger
area of low pressure with a deeper trough aloft associated with
it. The low pressure area and trough continue to approach on
Thursday and move across Thursday night into early Friday.

Slight chance POPs are also forecast for Wednesday and increase
to chance POPs for Thursday through Friday morning. Mainly a
rain event expected with possible mixing with snow on the
backside of the low on Friday with increasing cold air
advection. The precipitation could linger into Friday afternoon
so slight chance POPs are in the forecast for Friday afternoon.

A return to dry conditions is forecast for Friday night and
into next weekend as high pressure returns. A strong high will
build in from the north and west.

Regarding temperatures, below normal temperatures for highs are
expected Monday (low to upper 30s) and Tuesday (mainly upper
30s). Temperatures forecast to rebound closer to normal values
for Wednesday (mainly upper 40s) and even slightly above normal
Thursday (mainly lower 50s) with slightly below normal values
(mainly lower 40s) for Friday and next Saturday.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
A surface trough moves east of the area today as high pressure
builds in from south central Canada.

VFR.

West winds are shifting NW, between 290 and 320 true. Winds
will become more gusty in nature as the afternoon progresses.
Already seeing G25-35kt across the NYC and western terminals and
20-25kt elsewhere at 17Z. Winds and gusts begin to diminish a
bit after 05Z Monday but will remain elevated into the morning,
NW 15-20kt G25-30kts.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments may be needed for the strength of gusts this
afternoon and evening.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...VFR. NW 15-20kt G25-30kt.
.Tuesday...MVFR with a chance of snow showers.
.Wednesday...MVFR early possibly becoming VFR late. A slight chance
of rain and snow showers.
.Thursday...MVFR or lower in rain.
.Friday....MVFR or lower in rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Northwest gales are expected today, with sustained winds
20-30kts and gusts approaching 40kts. The peak winds will occur
this afternoon and linger until Monday morning, and as a result
a Gale Warning is in effect for all waters Sunday. Seas will
build 4-7 ft across the ocean waters and 3-4 ft across the Sound
as well.

SCA gusts expected on all the waters Monday afternoon and just
on the ocean east of Fire Island Inlet Monday night, mainly
during the evening. Then, wind gusts are below SCA levels
Tuesday through Thursday, with a return to SCA level gusts
forecast Thursday night.

For the seas, residual SCA seas on the ocean are forecast on Monday
with ocean seas below SCA thresholds thereafter until Thursday
late day and Thursday night, when ocean SCA level seas are
forecast once again.

&&

.FIRE WEATHER...
This afternoon into the evening expect to see min RH values
around 20-30% percent and NW winds gusting over 30 mph. As such,
and after coordination with WFO PHI and state partners, have
issued a Fire Weather Warning for northern NJ counties starting
at 8am Today. Similar dry conditions in place for the
Connecticut counties. A Fire Weather Warning is in place for CT
until 8 pm tonight. Elsewhere for southern NY with minimum RH
values potentially increasing to over 30% this afternoon, will
continue to treat the potential for enhanced brush fire spread
with an SPS.

&&

.HYDROLOGY...
No hydrologic concerns are expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ005>012.
     Red Flag Warning until 8 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until midnight EDT tonight for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until midnight EDT tonight for NJZ002-004-006-
     103>108.
     Red Flag Warning until midnight EDT tonight for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 7 AM EDT Monday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...DJ/JM
NEAR TERM...BC/DJ
SHORT TERM...DJ
LONG TERM...JM
AVIATION...DBR
MARINE...DJ/JM
FIRE WEATHER...
HYDROLOGY...DJ/JM
Hazardous weather outlook, Mar 14, 2:57 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
357 AM EDT Sun Mar 14 2021

NJZ002-004-006-103>108-150800-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
357 AM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067>075-078>081-176>179-150800-
Orange-Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
357 AM EDT Sun Mar 14 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-150800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
357 AM EDT Sun Mar 14 2021

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-150800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
357 AM EDT Sun Mar 14 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Orange

When
March 14, 12:30 PM EST to 1:30 PM EST
Where
Orange forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

A measured wind gust of 58 mph was recorded at Stewart Airport at 105 PM local standard time.

High Wind, Southern Queens

When
March 14, 2:00 PM EST to 3:00 PM EST
Where
Southern Queens forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A measured sustained wind of 46 mph was recorded at JFK Airport at 228 PM local standard time.

High Wind, Northwest Suffolk

When
March 14, 2:00 PM EST to 6:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Multiple high wind gusts were recorded at mesonet sites, including 64 mph at 543 PM local standard time at Stony Brook (measurement taken at 159 feet above ground), and 61 mph at 347 PM local standard time at the same mesonet site. Additionally, a measured wind gust of 58 mph was recorded at Eatons Neck Lighthouse at 240 PM local standard time at an elevation of 71 feet above ground.

High Wind, Northeast Suffolk

When
March 14, 2:00 PM EST to 5:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Multiple high wind gusts were recorded at mesonet sites, including 60 mph at 315 local standard time in Baiting Hollow at elevation of 78 feet above ground level. Additionally, a gust of 58 mph occurred at Great Gull Island at 433 PM local standard time at an elevation of 53 feet.

High Wind, Northern Nassau

When
March 14, 3:00 PM EST to 4:00 PM EST
Where
Northern Nassau forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A measured wind gust of 61 mph was recorded in Bayville at 310 PM local standard time at an elevation of 45 feet above ground.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937973, 937974, 937976, 937977, 937975.